Flea & Tick Medication Toxicity In Canines<< Back to Pet Health Blog
Although most flea and tick medication is fairly safe, improper application can lead to toxicity in dogs. An allergic reaction to the product’s formula is also a possibility. Small breeds, puppies, and dogs with a compromised immune system are especially vulnerable to toxicity.
The two most common ingredients in flea and tick medication responsible for canine toxicity are pyrethroid and pyrethrin. There are also derivatives of these insecticides, such as phenothrin, allethrin, fenvalerate, and permethrin.
Mild symptoms associated with toxicity from flea and tick medication include:
- Skin irritation
- Twitching paws or ears
- More serious signs include:
- Difficulty breathing
- Trouble with balance
- Muscle spasms
It’s extremely important to tell your vet of any flea and tick medication you have recently applied on your dog. Other questions you may be asked in order to make a diagnosis include:
- Where was the medication applied?
- How long ago did you apply it?
- Did you see your dog licking the area?
- When did symptoms start appearing?
- What initial symptoms did you see?
The information you provide along with a through physical exam will help your vet determine whether your dog is suffering from flea and tick medication toxicity.
If you notice symptoms, such as itchiness, body twitches, and excessive saliva, after applying flea and tick medication on your dog, you can bathe him with a mild dish soap to eliminate the irritants. To be on the safe side, you should also have your dog examined. Immediate veterinary attention is necessary for more severe reactions to the medication, as serious complications or even death can result as a consequence.
Hospitalization is usually required for flea and tick medication toxicity in dogs. During this time, your vet will focus on eliminating symptoms, stabilizing, and providing supportive care for your dog. IV fluids, anticonvulsive drugs, and body temperature regulation are some of the treatments used in managing the condition.
The best way to prevent flea and tick medication toxicity is by taking the time to read instructions carefully. In many cases, toxicity occurs because the topical solution is applied all over the body, instead of behind the neck as indicated. This allows dogs to lick and ingest the substance, leading to toxicity.
Allergic reactions cannot be foreseen or prevented. However, making sure that you keep a close eye on your dog for at least an hour after applying the medication can help you detect problems and seek veterinary attention quickly.